A suspected kidnapper who reportedly took a powerful painkiller has been unable to fully regain consciousness almost a week after he was arrested by the police.
Ondo State police spokesperson Femi Joseph told PREMIUM TIMES the yet-to-be-identified suspect was taken into custody on August 5 after an attempt to abduct a pharmacist was foiled, but was still hospitalised as at August 11 because he took a heavy dose of tramadol.
“Up till now he is still sedated, apparently because of the much intake of tramadol. The doctor confirmed he over-drugged himself which has resulted in him not able to regain his strength,” Mr Joseph, a deputy superintendent of police, told PREMIUM TIMES Saturday afternoon.
Mr Joseph said the suspect, approximately 25, was arrested in Owo, a major town about 50 kilometres east of Akure, the state capital. He had collapsed during an attempt to kidnap a pharmacist at a drugstore.
His accomplices reportedly fled from the scene just as police officers arrived. He was initially taken into custody, but was later moved to the hospital when he failed to wake up within a sensible period, police said.
“He has been at the hospital where the doctor is administering drips on him. What he does is to wake up, back like a dog and sleep back again,” Mr Joseph said. “Other than that, he has not been able to do anything. He has not given us any statement.”
The spokesperson also said the suspect could be described as having entered into a coma.
Mr Joseph’s account to PREMIUM TIMES varied slightly from what he told, the Punch, which reported on Saturday that the suspect was “still sleeping” six days after he was arrested.
The paper said up to 400 miligrammes of the powerful painkiller, which falls under opioid anagelsics, was found on the suspect.
Tramadol is usually prescribed to treat modest to severe pain in adults, but it is known to be abused across the country by predominantly youth consumers.
Codeine, which is also an opiate, was banned earlier this year by the Nigerian government, following years of outcry that its use had become a major social disorder.
While excessive intake of tramadol can disrupt the functions of a human, it is highly unlikely that it could throw an abuser into several days of uninterrupted sleep, according to medical experts who spoke with PREMIUM TIMES Saturday.
“For taking only tramadol, somebody cannot sleep for a week,” said Terlumun Swende, the chief medical director at Benue State University Teaching Hospital in Makurdi. “If it is only tramadol, he also cannot enter into a coma.”
“He could have seizure for some time, but as soon as the drug runs its course, he would regain his consciousness,” Mr Swende added. “But for the person to have been there for six days, that means there must be something else to it.”
The doctor advised that a clinical examination of the situation should be conducted by competent medical personnel in order not to feed the public unscientific account of the controversy.
“It is either the tramadol is mixed with something else or he had been injected with substance,” Mr Swende said. “If it is only tramadol, he cannot wake up, back for a while and then sleep as you describe.”
“That is not primarily a side effect of tramadol overdose,” he said. “Clinical details should be taken of the person to be sure whether it is only tramadol or other substances have been injected into him.”
Typically, it takes 48 hours for tramadol to run its course, no matter the volume ingested, the doctor said.
Similarly, Kehinde Busari, another medical doctor based in Lagos, corroborated Mr Swende’s account to PREMIUM TIMES, saying a tramadol abuser can not sleep for six days.
“Unless something else is there, tramadol can not put one to sleep for as long as six days,” he said. “Pardon me for laughing about this.”
“The police should get a medical doctor to examine the man’s situation and come up with a scientific outcome of his sleep,” Mr Busari added. “It is possible to sleep for that long, but it is not possible that it was strictly because he took tramadol.”